Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 57, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2013, 1:57 PM MDT for Carbon County, Emery County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2013, 1:57 PM MDT (19:57 UTC)
- Expired
- Aug 23, 2013, 5:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 225 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2563 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438
WGUS55 KSLC 231957
FFWSLC
UTC007-015-232345-
/O.NEW.KSLC.FF.W.0057.130823T1957Z-130823T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
SPECIFICALLY THE SEELEY BURN SCAR AND HUNTINGTON CREEK
* UNTIL 545 PM MDT
* AT 154 PM MDT...OVER THE LAST 6 HOURS .65 INCHES OF RAINFALL HAS
FALLEN ON THE SEELEY BURN SCAR...AND ADDITIONAL STORMS ARE
EXPECTED TO IMPACT THE BURN SITE THROUGH THIS AFTERNOON. TRAINED
WEATHER SPOTTERS HAVE INDICATED THAT DEBRIS AND RUNOFF FROM THE
SEELEY BURN SCAR HAS FLOWED ONTO UTAH HIGHWAY 31...AND IS
CURRENTLY IMPACTING THE HUNTINGTON POWER PLANT DOWNSTREAM OF THE
SCAR. ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION
COMPANY. ADDITIONAL RUNOFF IS EXPECTED TO OCCUR THROUGH THIS
AFTERNOON.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3960 11120 3963 11113 3945 11107 3937 11103
3935 11112 3952 11122
$$
MERRILL2 follow-up statements
799
WGUS75 KSLC 232214
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT FRI AUG 23 2013
UTC007-015-232345-
/O.CON.KSLC.FF.W.0057.000000T0000Z-130823T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
414 PM MDT FRI AUG 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
NORTHWESTERN EMERY AND WEST CENTRAL CARBON COUNTIES...
AT 407 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
TAPERED OFF OVER THE SEELEY BURN SCAR. HOWEVER ADDITIONAL RAINFALL
IS STILL POSSIBLE ACROSS THIS AREA AND THE THREAT OF ADDITIONAL
DEBRIS FLOWS WILL CONTINUE THROUGH 530 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3960 11120 3963 11113 3945 11107 3937 11103
3935 11112 3952 11122
$$
PW722
WGUS75 KSLC 232343
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 PM MDT FRI AUG 23 2013
UTC007-015-232349-
/O.EXP.KSLC.FF.W.0057.000000T0000Z-130823T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
543 PM MDT FRI AUG 23 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR NORTHWESTERN
EMERY AND WEST CENTRAL CARBON COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION ON THE SEELEY BURN SCAR HAS
DIMINISHED AND THE DEBRIS FLOW IN HUNTINGTON CANYON HAS STOPPED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
THERE IS A SMALL POSSIBILITY THAT ADDITIONAL SHOWERS CROSSING THIS
AREA THROUGH THIS EVENING COULD GENERATE ANOTHER DEBRIS FLOW AND NEW
WARNINGS MAY BE NEEDED.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3960 11120 3963 11113 3945 11107 3937 11103
3935 11112 3952 11122
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:11 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 23, 11:11 AM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1111 AM MDT FRI AUG 23 2013 .SYNOPSIS...DEEP MOISTURE WILL DEVELOP SUNDAY INTO EARLY IN THE WORK WEEK EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS AND LEADING TO COOLER TEMPERATURES ACROSS THE REGION. && .DISCUSSION...WIDESPREAD RAINFALL IS CURRENTLY OCCURRING ACROSS MUCH OF THE STATE THIS MORNING. AN AREA OF SHOWERS IS CROSSING CENTRAL UTAH INTO NORTHERN UTAH AHEAD OF A RELATIVELY STRONG VORT MAX NEAR THE SAINT GEORGE AREA. AN AREA OF HEAVIER RAIN WITH EMBEDDED THUNDERSTORMS IS ASSOCIATED WITH THE VORT MAX ITSELF. THIS DISTURBANCE WILL CONTINUE TO MOVE NORTH TO NORTHEASTWARD ACROSS THE STATE. EXPECT WIDESPREAD PRECIPITATION TO CONTINUE INTO THE AFTERNOON NEARLY STATE-WIDE...ALTHOUGH EVENTUALLY THE SOUTH WILL LIKELY BECOME SUBSIDENT BEHIND THE VORT MAX. UPDATED POPS/SKY/QPF/WEATHER FOR CURRENT TRENDS AND MAY NEED AN ADDITIONAL UPDATE TO INCREASE POPS AND QPF EVEN FURTHER. AT THIS POINT...IT APPEARS KMTX IS UNDERESTIMATING RAINFALL BASED ON GROUND TRUTH. KICX APPEARS TO BE OVERESTIMATING BASED ON GROUND TRUTH AS WELL. MORE INFORMATION WILL BE FORTHCOMING IN THE AFTERNOON PACKAGE REGARDING THE LARGE STORM EXPECTED TO IMPACT CENTRAL AND SOUTHERN UTAH SUNDAY INTO MONDAY. && .AVIATION...SURFACE WINDS AT THE TERMINAL ARE EXPECTED TO REMAIN SOUTHERLY THROUGH MID AFTERNOON AS AN AREA OF SHOWERS AND THUNDERSTORMS CROSSES THE TERMINAL FROM THE SOUTH. WINDS WILL STAY STRONG AND GUSTY AS THE SHOWERS APPROACH THEN DIMINISH ONCE THE RAIN ARRIVES. WINDS COULD SWITCH TO NORTHERLY AFTER THE RAIN MOVES PAST AFTER ABOUT 20-21Z. VFR CONDITIONS WILL PREVAIL BUT CIGS COULD DROP BELOW 7000 FT IN THE RAIN SHOWERS. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE STATE WILL CONTINUE INTO THE AFTERNOON. THESE STORMS ARE ACCOMPANIED BY WETTING RAIN...AND THE MAIN FIRE WEATHER THREAT IS GUSTY...ERRATIC WINDS...PARTICULARLY ACROSS NORTHWESTERN UTAH. SOMEWHAT DRIER AIR WILL MOVE INTO NORTHWEST UTAH TOMORROW. WITH INCREASING WINDS...THERE IS THE POTENTIAL FOR ISOLATED CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP TOMORROW AFTERNOON ACROSS NORTHWESTERN UTAH. ACROSS THE REMAINDER OF THE STATE...STORMS WILL DEVELOP OVER THE HIGHER TERRAIN. EVEN DEEPER MOISTURE IS EXPECTED TO MOVE INTO UTAH FROM THE SOUTH BEGINNING SUNDAY. THIS WILL INCREASE THE THREAT OF WETTING RAINS THROUGH THE FIRST HALF OF NEXT WEEK...AND KEEP RELATIVE HUMIDITY VALUES SOMEWHAT HIGH IN MOST LOCATIONS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/HOSENFELD/WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 5:30 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 AM MDT FRI AUG 23 2013 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 530 AM MDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. THUNDERSTORMS WILL BE FOCUSED MORE ACROSS THE SOUTH DURING THE EARLY PART OF THE DAY...THEN SHIFT NORTHWARD LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. ISOLATED FLASH FLOODING IS POSSIBLE IN BURN SCARS AND THE MORE PRONE DRY WASHES AND SLOT CANYONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SOMEWHAT DRIER AIRMASS WILL SPREAD INTO THE AREA ON SATURDAY. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP...THEY WILL BE REDUCED IN AREAL COVERAGE AND THE THREAT OF HEAVY RAIN WILL BE A BIT LESS. DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK. THIS WILL BRING ANOTHER INCREASE IN PRECIPITATION AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:04 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 41 min |
| Aug 22, 6:47 PM MDT | Special Weather Statement | SLC | Davis | 58 min |
| Aug 22, 9:59 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 23, 8:08 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 6 hr |
| Aug 23, 3:16 PM MDT | Flood Watch | SLC | 3 days |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.